Hail, Traverse
- When
- July 5, 11:50 AM CST
- Where
- Traverse County, 4.81 mi WSW of Dumont
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.690, -96.520
Severe thunderstorms developed along a west to east convergence zone and brought very large hail up to three inches along with a funnel cloud to west central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms developed along a west to east convergence zone and brought very large hail up to three inches along with a funnel cloud to west central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 5, 9:23 AM CST, 2 hours 27 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1023 AM CDT TUE JUL 5 2016 .UPDATE... Issued at 1020 AM CDT TUE JUL 5 2016 Precipitation has exited the CWA...so have removed pops for the remainder of the morning hours. No changes made to winds or temperatures at this time. && .SHORT TERM...(Today through Wednesday Night) Issued at 406 AM CDT TUE JUL 5 2016 A fairly active next couple of days are expected across Central and Northeast South Dakota, as a series of shortwaves slide over or near the CWA under the west-southwest flow aloft. Currently, have a couple batches of showers/thunderstorms moving through the area. The first is over the James River valley and continuing to slide east, while a second cluster is over Corson/Dewey counties. Both of these areas of showers/thunderstorms are sub-severe and providing much needed rainfall. expect these storms to continue to the east as the weak shortwaves round the upper ridge axis over eastern SD. Otherwise, a fairly warm/humid morning over much of the area with temperatures in the upper 60s and lower 70s at 3am. For today, the primary concern is the development of strong/severe storms over the eastern CWA this afternoon along a cold front that is currently stretching between two lows located in southwest Ontario and southwest SD. Behind the initial convection and shortwaves this morning, temps aloft continue to warm under the WSW flow and will see 700mb temps rise to around 12C over the south half of the CWA. Thus, have diminished PoPs from SA to ne this morning and kept them largely confined to the areas northeast of the 12C temps and expect the thunderstorms for this morning to be farther north in ND (closer to the stronger shortwave exiting eastern Montana). Heading into the afternoon, the forecast becomes tricky, as the surface low moves into eastern SD and the cold front (inverted trough) moves east through the area. Expect the front to be the primary focus for convection as it is on the northeastern edge of the capping and has the increased convergence as winds turn to the northeast behind the front. Should see development in the mid afternoon time-frame near Roberts county, although the CAM solutions do vary some on the timing location (either that area or slightly later and farther southeast). With fairly steep mid-level lapse rates (7-8 C/km), there is plenty of instability to work with (MLCAPE values this afternoon of 2-3k J/kg along and ahead of the front) and with 0-6km bulk shear values of 40-50kts, should see any storms that develop to quickly become severe with damaging winds (inverted-v on the soundings) and large hail (NCAPE of 0.2-0.3). Would expect some supercells along the front and with the favorable veering low level winds and 0-1km helicity and bulk shear values along the front, can't rule out the potential for a tornado this afternoon. If a tornado does occur, it will need to be right along the front with the convergence/helicity values are maximized and where the LCL heights will be most favorable (especially if influenced by initial outflow boundaries). Overall, the SPC outlook seems fairly reasonable and largely conditional on where the storms develop this afternoon. Assuming the storms develop in the far eastern CWA, they should shift east-southeast and out of the CWA around or shortly after 00Z. One final note for today's forecast, there is good potential for a bust on highs today over the north-central CWA, as the timing of the front will determine if highs stall in the lower 80s or near 90 in the James valley. With a wide split in the models on the solution, opted to trends a little away from the high end values and towards the middle of the road with the northeasterly winds that will be in place. Unfortunately, with the warmer temps aloft, it won't take much for the late morning and early afternoon sunshine to mix into the warmer temperatures aloft. Much of the CWA should see a break in the thunderstorms tonight, but expect showers/thunderstorms to push back into the western CWA overnight tonight (west of the Missouri River) ahead of the next shortwave and developing surface low near the Black Hills. The showers and thunderstorms will gradually move east Wednesday into Wednesday night as another couple shortwaves eject out ahead of the upper trough moving into the northern Rockies. Will continue to show high end chance PoPs and likely values shifting east through the area through Wednesday night, as storms redevelop on Wednesday in the Black Hills and then propagate eastward. With the indicated instability gradient in the models on Wednesday night, wouldn't be surprised to see the strongest storms only brush the southern half/third of our CWA with the northern areas seeing only showers with embedded thunderstorms. .LONG TERM...(Thursday through Monday) Issued at 406 AM CDT TUE JUL 5 2016 The models are in reasonable agreement with the overall flow pattern and its evolution during the long term. At the beginning of the period a decent upper trof will be passing through the region with fairly decent chances for showers/storms. By Thursday night those storms should push off to the east and provide for a mostly dry first half of the weekend. More rain chances enter the picture for late in the weekend and early next week as a strong system lifts northeast across the northern Rockies and into SW/SC Canada. A frontal boundary is expected to advect across the region at that time. However, the models are predicting a pretty robust EML overtop that front, so pcpn chances will be somewhat low due to potential capping. Temperatures should start off the period just a touch below normal, but then should return to normal or above by late in the weekend and early next week. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning) Issued at 629 AM CDT TUE JUL 5 2016 Other than some patchy stratus this morning at KATY all terminals should be VFR through today. The only exception to that would be if thunderstorms develop around KATY this afternoon. Severe storms area a possibility this afternoon in eastern South Dakota. Thunderstorm chances at the other terminals are so low that I will not include any mention at this time. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Parkin SHORT TERM...SRF LONG TERM...TDK AVIATION...TDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 454 AM CDT TUE JUL 5 2016 SDZ003>006-009-010-015>018-033>037-045-048-051-061200- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 454 AM CDT TUE JUL 5 2016 /354 AM MDT TUE JUL 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT WEST OF THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY INTO THURSDAY...WITH THE BEST OPPORTUNITY FOR STRONG TO SEVERE STORMS OCCURRING LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT OVER CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ039-046-SDZ007-008-011-019>023-061200- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 454 AM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG A COLD FRONT OVER FAR EASTERN SOUTH DAKOTA. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH THERE IS THE POTENTIAL FOR A TORNADO OCCUR IN THE STRONGEST STORM. THE STORMS WILL QUICKLY MOVE OUT OF THE AREA EARLY THIS EVENING. IN ADDITION...HEAT INDICES WILL RISE INTO THE MID AND UPPER 90S THIS AFTERNOON. TAKE PRECAUTIONS IF OUTDOORS THIS AFTERNOON TO AVOID EAT RELATED ILLNESSES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY AFTERNOON INTO THURSDAY. WHILE A FEW OF THE STORMS MAY BE STRONG...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SRF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1012 AM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND GST 4 WNW CLINTON 45.49N 96.52W
07/04/2016 E60 MPH BIG STONE MN PUBLIC
BEAN CROPS TWISTED AND SOME CORN STALKS BENT
OVER.
&&
RVSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1214 PM CDT TUE JUL 5 2016 MNZ039-046-051800- TRAVERSE MN-BIG STONE MN- 1214 PM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRAVERSE AND NORTHEASTERN BIG STONE COUNTIES UNTIL 100 PM CDT... AT 1214 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TRINITY LUTHERAN COUNTRY CHURCH...OR 12 MILES SOUTHEAST OF WHEATON... MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TRINITY LUTHERAN COUNTRY CHURCH. LAT...LON 4558 9632 4575 9643 4584 9625 4559 9625 TIME...MOT...LOC 1714Z 244DEG 15KT 4570 9628 WISE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1230 PM CDT TUE JUL 5 2016
MNZ039-SDZ008-051830-
TRAVERSE MN-ROBERTS SD-
1230 PM CDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TRAVERSE AND
NORTHEASTERN ROBERTS COUNTIES UNTIL 130 PM CDT...
AT 1230 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HALLS LANDING...OR 11 MILES SOUTHWEST OF WHEATON...MOVING NORTHEAST AT
15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WHEATON...DUMONT...LAKE TRAVERSE...SILOAH COUNTRY CHURCH...TRAVERSE
COUNTRY PARK...MUD LAKE LANDING...HALLS LANDING...RAINBOW ISLAND...COLLIS
AND SILVER BRIDGE.
LAT...LON 4560 9679 4563 9685 4576 9679 4584 9681
4591 9650 4563 9631
TIME...MOT...LOC 1730Z 243DEG 15KT 4568 9665
WISEThe Aberdeen radar (KABR), 150 km away, was scanning. The volume nearest the first event began at 17:49 UTC.
4 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650632, 650629, 650634, 650636, 650637.